French Health Minister Stirs Up Questions About Ibuprofen, COVID-19

March 17, 2020

Experts differ on the strength of the evidence.

A tweet from France’s health minister has stirred up questions about whether people with COVID-19 should take ibuprofen.

On Saturday, the health minister, Olivier Véran, tweeted (in French) that “taking anti-inflammatory drugs (ibuprofen, cortisone . . .) could be an aggravating factor for the infection. If you have a fever, take paracetamol.” Paracetamol is the same drug as acetaminophen.

CNN updated a story at 6:24 a.m. today that quoted several infectious disease experts as saying that there was no evidence or little firm evidence that ibuprofen worsens COVID-19. 

Ibuprofen and other nonsteroidal anti-inflammatory drugs would be taken to treat the sympotms of a COVID-19 infection, not as anti-virals. Acetaminophen, which is not an NSAID, would be taken for the same reason.

BMJ, the leading medical journal in Britain that posts news items as well as peer-reviewed articles, posted a news item today that says the Véran tweet may have been prompted in part by remarks attributed to an infectious diseases doctor in southwest France. She was reported to have cited four cases of young patients with COVID-19 and no underlying health problems who went on to develop serious symptoms after using nonsteroidal anti-inflammatory drugs (NSAIDs) in the early stage of their symptoms, according to BMJ.

And the CNN report noted that “Veran’s advice is in line with some countries’ general guidance on anti-inflammatory painkillers such as ibuprofen, even if their specific connection to the coronavirus is not clear.”

BMJ quoted Ian Jones, a professor of virology at the University of Reading, as sayig that ibuprofen’s anti-inflammatory properties could “dampen down” the immune system, which could slow the recovery process.

“For COVID-19, research is needed into the effects of specific NSAIDs among people with different underlying health conditions. In the meantime, for treating symptoms such as fever and sore throat, it seems sensible to stick to paracetamol as first choice,” Charlotte Warren-Gash, associate professor of epidemiology at the London School of Hygiene and Tropical Medicine, told BMJ.